Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Miami, FL

September 14, 2018Broward County, Florida

NWS Miami, FL issued this special weather statement at Sep 14, 2018, 1:21 PM EDT for Broward County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2018, 1:21 PM EDT (17:21 UTC)
Expired
Sep 14, 2018, 2:00 PM EDT
In force
39 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 57 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS82 KMFL 141721
SPSMFL

Special Weather Statement
National Weather Service Miami FL
121 PM EDT FRI SEP 14 2018
 
FLZ071-072-172-141800-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
121 PM EDT FRI SEP 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR BROWARD COUNTY UNTIL 200 PM
EDT...

* At 121 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Coconut
  Creek to Cooper City. These storms were nearly stationary.

* Small hail, excessive cloud-to-ground lightning, funnel clouds, and
  winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral Springs,
  Pompano Beach, Davie, Plantation, Sunrise, Boca Raton, Deerfield
  Beach, Tamarac, Margate, Miami Gardens, Lauderhill, Weston, Coconut
  Creek, Oakland Park, North Lauderdale and Lauderdale Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2597 8022 2597 8029 2596 8030 2596 8049
      2633 8035 2633 8009 2632 8009
TIME...MOT...LOC 1721Z 096DEG 2KT 2629 8019 2605 8028 

$$

RAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Sep 14, 10:06 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 14, 10:06 AM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1006 AM EDT Fri Sep 14 2018

.DISCUSSION...

Hurricane Florence made landfall this morning along the southern
North Carolina coast, and will continue to slowly meander near the
North Carolina/South Carolina border into this evening. While the
center remains far away from South Florida, the impacts of a long
period northeasterly swell from this system will result in
dangerous waves across the Atlantic waters into tonight.
Additionally, life threatening rip currents remain possible as
well. Please see the beach forecast section below for details.

The 14.12z observed MIA sounding observed decent moisture, given
a precipitable water value around 2.20 inches. With cyclonic flow
around Florence, a prevailing southerly low-level wind component
is expected today, maintaining the deep layer moisture into this
evening. The GOES Total Precipitable Water product does suggest
that some slightly drier air may begin advecting towards the
Florida Straits later tonight however. Expect showers and storms
to develop this afternoon, affecting both interior and coastal
areas into early evening. With very weak winds through the lower
and middle atmosphere, showers will be slow moving with locally
heavy rainfall. While widespread flooding is not anticipated
today, some urban nuisance type drainage issues are possible
should a shower or storm park over an urbanized area.

&&

.BEACH FORECAST...

A large, long period, northeasterly swell from florence will
bring life-threatening rip currents and swimming conditions to
the Atlantic waters through at least Saturday. The greatest rip
current risk is along Palm Beach County, but hazardous rip
currents remain possible along all Atlantic coastal areas today. A
high risk of rip currents is in effect for Palm Beach County,
with a moderate risk for Broward and Miami-Dade Counties.

The swell will create large breaking waves along the Palm Beach
County coast, bringing rough surf and potential minor beach
erosion. A high Surf Advisory remains in effect through this
evening.

&&

.PREV DISCUSSION... /issued 730 AM EDT Fri Sep 14 2018/

AVIATION...

Light and variable winds this morning will shift southeasterly
around 5 to 10 knots this afternoon. The exception will be along
the west coast (including Naples), where a gulf breeze will
develop. Prevailing VFR is anticipated, with the usual brief dips
to MVFR or lower possible in showers and storms. Introduced VCTS
this afternoon for all TAF sites, with short-term amendments
possible should any showers or storms approach the terminals.

PREV DISCUSSION... /issued 355 AM EDT Fri Sep 14 2018/

DISCUSSION...

SHORT TERM (Today through Sunday)

Hurricane Florence is inching toward the southern coast of North
Carolina this morning. It's main impact on South Florida will be
to the Atlantic waters, where dangerous waves will continue into
tonight. See the Marine section for details on the waves and the
Beach Forecast section for information on life threatening rip
currents.

Moisture is high across the region today and there is some model
support that some convergence will set up over South Florida today
as a relatively diffuse and weak "tail" of Florence may evolve.
This will lead to higher coverage of showers and thunderstorms,
with some focus more toward eastern areas this afternoon due to
light southwesterly flow. Southwest flow will continue Saturday,
which should keep the Atlantic sea-breeze closer to the east
coast, thus the focus of afternoon convection will again be over
eastern areas. However, overall moisture will be decreasing. By
Sunday, flow is more southerly so showers and thunderstorms will
mainly remain over interior areas.

With the southwest flow temperatures across the east coast will
reach lower 90s into the weekend, with fairly similar temperatures
elsewhere, slightly above normal for September.

LONG TERM (Sunday night through Thursday)
Easterly flow will establish next week as high pressure builds in
from the north. Guidance is in some disagreement with ECMWF
suggesting that some of the remnant moisture of Tropical Storm
Issac, forecast to dissipate in the Caribbean early next week,
overspreading the region, inducing slightly above climatologically
normal POPs through the period, with GFS suggesting drier than
normal air over the region. For now, just mainly chose a middle
ground between the two; grids indicate scattered mainly diurnal
showers and thunderstorms, focused over the interior and west
coast. Temperatures will remain near to just above normal.&&

MARINE...
Swells associated with Hurricane Florence will impact South
Florida Atlantic waters, causing seas of 5 to 7 feet off Palm
Beach County, especially in the Gulf Stream, where a Small Craft
Advisory is in effect. This swell will spread southward but
gradually diminish in magnitude this weekend.

Light flow will lead to a quite favorable environment for
waterspouts today and possible into the weekend across all South
Florida waters, with perhaps the greatest risk on Lake Okeechobee.

Wind will remain below advisory or cautionary levels into early
next week, and will generally be southerly in direction. Isolated
to scattered showers and thunderstorms are expected through the
period.

AVIATION...
Convection over western interior this evening sent outflow
boundary eastward and has spawned additional showers and a few
thunderstorms tonight, will include VCSH/VCTS/TEMPOs accordingly
through at late as 9z before activity should diminish. Rain
chances don't look particularly high this afternoon, but will
maintain PROB30 TS groups from around 19-0z. Light northwest wind
may continue for a few hours, then generally calm conditions
through sunrise. Friday daytime hours should generally have SE
wind 5-10 KT, except W Gulf breeze in Naples. Calm wind again
Friday night.

BEACH FORECAST...
Large swell from Hurricane Florence will continue to induce life-
threatening rip currents on Palm Beach County beaches through at
least Saturday. For Miami-Dade and Broward counties, there is a
moderate risk of rip currents today, with a moderate to high risk
of rip currents expected this weekend.

The swell will create large breaking waves along the Palm Beach
County coast, which will lead to rough surf and potential beach
erosion. Swimming will be quite hazardous there, where a High Surf
Advisory is in effect through this evening.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  90  75  91  76 /  50  20  30  20
Fort Lauderdale  89  78  90  79 /  50  20  30  20
Miami            89  76  90  78 /  50  20  30  10
Naples           89  76  89  77 /  30  10  20  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday evening for FLZ168.

     High Surf Advisory until 8 PM EDT this evening for FLZ168.

AM...Small Craft Advisory for hazardous seas until 8 PM EDT this
     evening for AMZ650-670.

GM...None.
&&

UPDATE...34/SPM
DISCUSSION...23/SBK
MARINE...23/SBK
AVIATION...34/SPM
BEACH FORECAST...34/SPM
Hazardous weather outlook, Sep 14, 8:58 AM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
858 AM EDT Fri Sep 14 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
150100-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
858 AM EDT Fri Sep 14 2018

...HIGH SURF ADVISORY WEST PALM BEACH COUNTY BEACHES...
...HIGH RISK OF RIP CURRENTS WEST PALM BEACH COUNTY BEACHES...
...SCATTERED TO NUMEROUS STORMS POSSIBLE THIS AFTERNOON INTO EVENING...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: Building north-northeast swell from Hurricane Florence
will lead to a High Risk of rip currents along the beaches of Palm
Beach County. It will also bring a Moderate Risk for the Broward and
Miami-Dade beaches.

Lightning: There is a high risk for lightning across the interior,
with a moderate risk elsewhere.

Waterspouts: There is a moderate risk for waterspouts today across
the Atlantic and Gulf waters, as well as Lake Okeechobee.

Flooding: Building long period northeasterly swell from Hurricane
Florence will bring the threat for localized beach erosion along the
Palm Beach County coast, especially at high tides which is between 12
PM and 1 PM EDT this afternoon and again between 11 PM and 1 AM
tonight.

Waves: Seas will build to 6-8 feet in the waters of Palm Beach
County and 5 to 7 feet in rest of the Atlantic Waters in a long
period north-northeast swell.

Wind: A few wind gusts to around 45 MPH are possible in
thunderstorms, particularly across the interior.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The long period northeast swell from Hurricane Florence will slowly
dissipate through the weekend in the Atlantic waters. This will keep
the enhancement of risk of rip currents ongoing along the east coast
beaches of South Florida this weekend.

Thunderstorms will be most numerous over the eastern areas on
Saturday before shifting to the western areas early next week.
However, most areas will still see scattered thunderstorms through
next week. Occasional to locally frequent lightning strikes along
with locally heavy rainfall will be the main hazards from the
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Sep 14, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
121 PM EDT FRI SEP 14 2018

FLZ071-072-172-141800-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
121 PM EDT FRI SEP 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR BROWARD COUNTY UNTIL 200 PM
EDT...

* At 121 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Coconut
  Creek to Cooper City. These storms were nearly stationary.

* Small hail, excessive cloud-to-ground lightning, funnel clouds, and
  winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral Springs,
  Pompano Beach, Davie, Plantation, Sunrise, Boca Raton, Deerfield
  Beach, Tamarac, Margate, Miami Gardens, Lauderhill, Weston, Coconut
  Creek, Oakland Park, North Lauderdale and Lauderdale Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2597 8022 2597 8029 2596 8030 2596 8049
      2633 8035 2633 8009 2632 8009
TIME...MOT...LOC 1721Z 096DEG 2KT 2629 8019 2605 8028

RAG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:35 PM EDTAreal Flood AdvisoryMFLMiami-Dade115 min
Sep 14, 2:41 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach2 hr
Sep 14, 4:51 PM EDTSpecial Weather StatementMFLBroward39 min
Sep 14, 5:18 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.